Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 135, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 1, 2012, 9:47 PM CDT for Kingsbury County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2012, 9:47 PM CDT (02:47 UTC)
- Expired
- Jun 1, 2012, 10:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 443 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
699 WUUS53 KFSD 020247 SVRFSD SDC077-020315- /O.NEW.KFSD.SV.W.0135.120602T0247Z-120602T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 947 PM CDT FRI JUN 1 2012 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 1015 PM CDT * AT 947 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILLOW LAKE...OR 34 MILES WEST OF ESTELLINE...AND MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL KINGSBURY COUNTY...INCLUDING THE FOLLOWING LOCATIONS...ERWIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4441 9733 4441 9767 4455 9771 4455 9744 TIME...MOT...LOC 0247Z 339DEG 22KT 4458 9759 WIND...HAIL 60MPH 1.00IN $$ CJ
2 follow-up statements
242 WWUS53 KFSD 020301 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1001 PM CDT FRI JUN 1 2012 SDC077-020315- /O.CON.KFSD.SV.W.0135.000000T0000Z-120602T0315Z/ KINGSBURY SD- 1001 PM CDT FRI JUN 1 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL KINGSBURY COUNTY UNTIL 1015 PM CDT... AT 1001 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF BRYANT...OR 33 MILES WEST OF ESTELLINE...MOVING SOUTH AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4442 9765 4455 9765 4455 9744 4441 9733 TIME...MOT...LOC 0301Z 339DEG 22KT 4450 9755 WIND...HAIL 60MPH 1.00IN $$ CJ
963 WWUS53 KFSD 020314 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1014 PM CDT FRI JUN 1 2012 SDC077-020325- /O.EXP.KFSD.SV.W.0135.000000T0000Z-120602T0315Z/ KINGSBURY SD- 1014 PM CDT FRI JUN 1 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KINGSBURY COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4442 9765 4455 9765 4455 9744 4441 9733 TIME...MOT...LOC 0315Z 339DEG 22KT 4442 9751 $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 9:13 PM CDT, 34 minutes earlier.
Area forecast discussion, Jun 1, 9:13 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 913 PM CDT FRI JUN 1 2012 .DISCUSSION.../ISSUED AT 335 PM CDT/ SOUTHEAST MOVING SHORT WAVE IS STILL COMING THROUGH. SHOWERS AHEAD OF WAVE IN THE EASTERN PART OF THE FORECAST AREA CONTINUE TO GRADUALLY WEAKEN. MEANWHILE...INSTABILITY AND HEATING RELATED THUNDERSTORMS WEST OF AREA ARE PRIMED TO MOVE INTO THE AREA WEST OD THE JAMES RIVER THIS AFTERNOON. AS THIS SCATTERED CONVECTION MOVES EAST/SOUTHEAST THIS EVENING IT SHOULD WEAKEN WITH THE AIR MORE STABLE TO THE EAST. AM KEEPING A CHANCE OF SHOWERS EAST MAINLY IN THE EARLY PART OF THE EVENING INSTEAD OF THUNDERSTORMS. WITH THIS SYSTEM CONTINUING TO MOVE EAST AND MERGING INTO EASTERN USA TROUGH POSITION...HAVE LINGERED SHOWER MENTION FAR EAST TO ONLY A LITTLE PAST 06Z/1 AM. SKIES SHOULD TEND TO CLEAR PRETTY WELL. WINDS WILL BE FAIRLY LIGHT BUT AM BANKING ON THE DIGGING SHORT WAVE TO HELP FORCE SURFACE RIDGING WEST OF AREA AND DEVELOPING THE NORTHWESTERLY LOW LEVEL FLOW THE MODELS HAVE BEEN INDICATING. THIS WILL NOT SHOW UP TOO MUCH AT THE SURFACE UNTIL LATER SATURDAY MORNING BUT IT SHOULD HELP CREATE ENOUGH LOW LEVEL MIXING TO PUT THE CLAMPS ON SIGNIFICANT FOG FORMATION SO WILL NOT MENTION. THIS FLOW WILL GRADUALLY TRANSITION LATER SATURDAY INTO A WARMING SOUTHERLY/SOUTHWESTERLY GRADIENT UNDER A PRETTY DRY REGIME. THE START OF THE WARMING AND STRONG SURFACE HEATING WILL HELP BRING A PRETTY NICE DAY SATURDAY WITH HIGHS IN THE MID 70S NORTHEAST TO THE LOWER 80S SOUTHWEST. RH WILL BOTTOM OUT IN THE 35 TO 40 PERCENT RANGE AND THE WINDS SHOULD BE HELD TO A TAME BREEZE IN THE CHANGING FLOW. ON SATURDAY NIGHT THE LOW LEVEL JET BEGINS TO KICK UP IN OUR WEST LATER IN THE NIGHT WITH DECENT THETA E ADVECTION OVER THIS AREA AS A MIDLEVEL SHORTWAVE DROPS OUT OF THE NORTHERN WESTERN HIGH PLAINS. UPPER LEVEL SUPPORT WILL BE WEAK OVER OUR AREA HOWEVER...SO KEPT WITH SOME SLIGHT POPS IN OUR NORTHWEST AFTER MIDNIGHT ALONG THE EASTERN EDGE OF STRENGTHENING CAP/INSTABILITY AXIS AND LOW LEVEL JET CONVERGENCE. IN THE STRENGTHENING LOW LEVEL SOUTHERLY FLOW...IT WILL BE A MILDER NIGHT WITH LOWS AROUND 60 THROUGH THE JAMES RIVER VALLEY TO MID 50S EAST. FRONTAL BOUNDARY BEGINS TO PUSH INTO OUR WEST DURING THE DAY ON SUNDAY...AND CANNOT RULE OUT SCATTERED THUNDERSTORMS IN OUR NORTH AND EAST AS LOW LEVEL FORCING MOVES EASTWARD...WITH PRECIPITATION LESS LIKELY TO THE SOUTH AND WEST WITH CAPPING ISSUES OVER THAT AREA. STILL NOT MUCH IN THE WAY OF UPPER LEVEL FORCING WITH THE SYSTEM...SO KEPT POPS IN THE LOW CHANCE RANGE NORTHEAST. DOES LOOK LIKE ENOUGH INSTABILITY AND SHEAR TO WARRANT A POSSIBILITY OF A COUPLE OF SEVERE STORMS OVER THAT AREA IN THE AFTERNOON. THERMAL PROFILES WILL BE WARM ON SUNDAY WITH PROGGED 925 MB TEMPS RANGING FROM LOWER 20S C EAST TO NEAR 30 C SOUTHWEST...YIELDING HIGHS NEAR 90 WEST TO LOWER 80S EAST. ANY CONVECTION THAT DEVELOPS WILL END SUNDAY EVENING WITH LOWS DROPPING INTO THE LOWER 60S. SURFACE RIDGE SLIDES SOUTHWARD ACROSS THE EASTERN PORTIONS OF THE REGION ON MONDAY. WITH THAT LOOKS TO BE DRY AND WITH SLIGHTLY COOLER THERMAL PROFILES AND HIGHS IN THE LOWER TO MID 80S. IN THE EXTENDED...TUESDAY THROUGH FRIDAY...OUR AREA WILL BE CAUGHT IN A PATTERN OF UPPER LEVEL RIDGING WITH TROUGHING OVER THE WESTERN AND EASTERN PORTIONS OF THE NATION. THIS PATTERN WILL KEPT OUR AREA MAINLY DRY...THOUGH CANNOT RULE OUT SOME THUNDERSTORM ACTIVITY TOWARD THE END OF NEXT WEEK...THOUGH MODEL AGREEMENT POOR ON PLACEMENT AND TIMING OF ANY CONVECTION THAT MAY DEVELOP...SO KEPT MOST OF THE EXTENDED DRY AS TECHNICALLY COULD KEEP SLIGHT POPS IN MOST DAYS THROUGH THE PERIOD. TEMPERATURES A BIT TRICKY IN THE EXTENDED...DEPENDENT ON THE STRENGTH OF AN EASTERN U.S. UPPER LEVEL LOW WHICH MAY BACK COOLER AIR INTO OUR AREA DURING THE PERIOD. THIS WOULD TREND DAYTIME TEMPERATURES IN THE 80S FOR TUESDAY AND WEDNESDAY...THEN INTO THE 70S FOR THURSDAY AND FRIDAY. LOWS LOOK TO BE UPPER 50S/LOWER 60S. && .AVIATION.../FOR THE 06Z TAF ISSUANCE/ CURRENTLY SEEING SCATTERED SHOWERS AND THUNDERSTORMS ENTERING OUR NORTHERN CWA. EXPECT THESE TO CONTINUE TO WEAKEN AS THE SUN SETS. BEST CHANCE OF SEEING A STORM WILL BE KHON THROUGH THE EVENING HOURS. COULD SEE A BRIEF REDUCTION TO MVFR IN ONE OF THESE SHOWERS OR STORMS WITH GUSTY WINDS. KFSD AND KSUX HAVE A SMALLER CHANCE OF A SHOWER...BUT SHOULD REMAIN VFR. WINDS WILL BECOME LIGHT TONIGHT...WITH CLEARING SKIES. MAY SEE SOME FOG DEVELOP AFTER MIDNIGHT TOWARDS MORNING. CONFIDENCE IS TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME...AND THINK BEST CHANCE IS WHEREVER IT RAINS THIS EVENING. WINDS WILL TURN TO THE NORTHWEST TOMORROW...GENERALLY AROUND 10 KTS. /CHENARD && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 1, 10:06 AM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1006 AM CDT FRI JUN 01 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1006 AM CDT FRI JUN 01 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL ACCOMPANY SCATTERED TO NUMEROUS SHOWERS TODAY OVER SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. NO SEVERE STORMS ARE EXPECTED. FLOODING... A STRETCH OF THE LOWER BIG SIOUX RIVER INCLUDING THE AREA NEAR AKRON IOWA WILL CONTINUE TO EXPERIENCE MINOR FLOODING...WITH THE RIVER EXPECTED TO FALL BELOW FLOOD STAGE BY SATURDAY. MINOR FLOODING OF THE LITTLE SIOUX RIVER FROM MILFORD TO NEAR LINN GROVE IS EXPECTED TO END DURING THE WEEKEND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CHANCE FOR THUNDERSTORMS WILL RETURN LATE SATURDAY NIGHT INTO SUNDAY MORNING FROM SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. DEPENDING ON DEVELOPMENT...THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS TO REINVIGORATE LATER SUNDAY AFTERNOON AND SUNDAY EVENING...MAINLY SOUTHEAST OF A LINE FROM MARSHALL TO PICKSTOWN. THE BEST CHANCE FOR THIS TO OCCUR WILL BE ACROSS SOUTHWEST MINNESOTA... WHERE AN ISOLATED STORM MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.